North Carolina, 2011Hail in North Carolina, June 19, 2011
June 19, 2011 · NWS ILM · 1 event in 1 county or zone
Late night thunderstorms developed along a subtle surface boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late night thunderstorms developed along a subtle surface boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 19, 10:09 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 19, 10:09 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1045 AM EDT SUN JUN 19 2011
.SYNOPSIS...
SEVERAL WEAK DISTURBANCES ALOFT WILL BRING SCATTERED THUNDERSTORMS
TO THE EASTERN CAROLINAS THROUGH TONIGHT...AND SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS. BUILDING HIGH PRESSURE IN THE UPPER
ATMOSPHERE WILL PRODUCE HOT CONDITIONS ACROSS THE REGION EARLY TO
MID WEEK. MUGGY WEATHER AND TROPICAL MOISTURE MAY BRING A BETTER
CHANCE OF MORE SUBSTANTIAL RAIN LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 PM SUNDAY...HAVE LOWERED POPS FOR THE REMAINDER OF THE
OVERNIGHT. THE UPPER LEVEL DISTURBANCE WITHIN THE NW FLOW ALOFT
SHOULD STAY 1 TO POSSIBLY 2 CWAS AWAY FROM THE ILM CWA. WITH THIS
TRACK...THE MAJORITY IR NOT LL OF THE NOCTURNAL CONVECTION
ASSOCIATED WITH THIS FEATURE...SHOULD ALSO REMAIN AWAY FROM THE ILM
CWA. AM DISCOUNTING THE HRRR FOR THE TIME BEING. ITS LATEST RUN DID
NOT IDENTIFY THE CONVECTION THAT AFFECTED THE ILM CWA THIS
AFTERNOON. AND NOW IT WANTS TO PAINT A CONVECTIVE BULLSEYE ACROSS
THE ILM CWA DURING THE PRE-DAWN HOURS OF MONDAY. THE ONLY HINT AT
THIS POINT THAT CONVECTION COULD MOVE ACROSS THE FA IS THE CURRENT
THUNDERSTORM ACTIVITY BLOWING UP ACROSS EASTERN TENNESSEE AT THE
MOMENT. ITS A BIT FURTHER SOUTH THEN EXPECTED BUT WILL CONTINUE TO
ADVERTISE IT TO PASS JUST NORTH OF THE FA DURING THE PREDAWN HOURS.
LOWS AROUND 70 WEST OF I-95...TO THE MID 70S AT THE BEACHES. W TO NW
FLOW IN THE LOWER LEVELS IS PROGGED TO CLIMB TO 20-35 KT. THIS WILL
KEEP THE ATM MIXED AT THE SFC WHICH SHOULD PREVENT ANY FOG
DEVELOPMENT...EVEN THE LOCATIONS THAT EXPERIENCED RAINFALL.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 2:00 PM SUNDAY...FORECAST REMAINS IN THE LOW CONFIDENCE CAMP
AS THE SYNOPTIC SITUATION WILL SLOWLY EVOLVE FROM A NORTHWEST FLOW
WITH THE RIDGE TO THE WEST WITH THE AXIS OF THE RIDGE BUILDING
OVERHEAD BY WEDNESDAY. AS USUAL...THE MODELS HAVE SLOWED DOWN THIS
PROGRESSION. ANY NUMBER OF SHORTWAVES/OUTFLOW BOUNDARIES COULD
INITIATE CONVECTION DURING THE PERIOD. AS WE HAVE SEEN THE PAST FEW
DAYS...TIMING AND PLACEMENT OF THESE FEATURES IS ALL BUT IMPOSSIBLE.
BASICALLY I HAVE POPS FOR MONDAY WITH HIGHER VALUES HIGHER WEST AND
NORTH. FOR TUESDAY...LOOKS LIKE MORE OF A SEA BREEZE SITUATION BUT
IF THE MODEL TRENDS CONTINUE...A NORTHWEST FLOW COULD CONTINUE. AT
THE SURFACE...A WEAK AREA OF HIGH PRESSURE BUILDS IN LATE MONDAY
WHICH SHOULD DECREASE DEWPOINTS BY A COUPLE OF DEGREES MITIGATING
HEAT ADVISORY CONCERNS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 2:00 PM SUNDAY...BLAZING HEAT PERSISTS INTO WEDNESDAY AS UPPER
RIDGE REMAINS OVER THE SOUTHEAST. IT WILL BE PROGRESSING TO THE EAST
HOWEVER IN RESPONSE TO A TROUGH BROADENING AND PROGRESSING INTO THE
WRN GREAT LAKES AND UPPER MS VALLEY. AT THE SURFACE A WELL DEVELOPED
PIEDMONT TROUGH WILL BE IN PLACE BUT THE SUPPRESSIVE EFFECTS FROM
THE RIDGE ABOVE WILL PRECLUDE ANY RAINFALL. AS THE TROUGH/RIDGE
PATTERN MOVES EAST ON THURSDAY SOME MEAGER HEIGHT FALLS WILL ADVECT
EAST INTO THE CAROLINAS. THIS WILL TEMPER THE HEAT SLIGHTLY BUT
STILL NOT PROVIDE ENOUGH CAP RELIEF TO LEAD TO ANY MEANINGFUL
RAINFALL CHANCES. MID LEVEL CYCLONIC FLOW OVER THE CAROLINAS ON
FRIDAY NOW APPEARS TO BE LESS INVASIVE THAN BEFORE. AS SUCH...THE
COLD FRONT NOW MAKES LESS SOUTHWARD PROGRESS TOWARDS THE AREA AND NO
LONGER APPEARS TO BE A SIGNIFICANT POP-ENHANCER LOCALLY. A FEW MORE
DEGREES MAY BE SHAVED OFF OF HIGH TEMPERATURES HOWEVER THEY WILL
STILL REMAIN ABOVE NORMAL ESP BY DAY. THERE IS MUCH UNCERTAINTY WITH
THE WEEKEND FORECAST AS SOME GUIDANCE LIFTS OUT THE MID LEVEL
TROUGH. OTHER GUIDANCE HALTS THE LONGITUDINAL PROGRESSION AND KEEPS
THE TROUGH CLOSE TO THE APPALACHIANS WHILE THE BERMUDA HIGH
STRENGTHENS. SOME EVEN GO SO FAR AS TO HINT THAT THIS BEGINS TO DRAW
UP SOME TROPICAL MOISTURE. GIVEN THE DROUGHT WILL NOT SHOW ANYTHING
OF THE SORT AND KEEP TEMPS AND POPS PRETTY CLOSE TO CLIMO.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...CONVECTION HAS DIMINISHED...AND A SECONDARY BATCH WELL
WEST OF THE REGION HAS ALSO WEAKENED. THE HRRR MODEL DOES BRING A
SECOND BATCH OF CONVECTION TO THE COAST WELL AFTER MIDNIGHT...BUT
FAIRLY LOW CONFIDENCE IN THIS SCENARIO. THE WINDS SHOULD STAY UP
ENOUGH OVERNIGHT TO PRECLUDE ANY FOG...OTHER THAN POCKETS OF MVFR IN
MIST AND HAZE. MONDAY...CONTINUED VFR WITH WESTERLY FLOW. ISOLATED
CONVECTION IS EXPECTED TO REFIRE IN THE AFTERNOON.
EXTENDED OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 PM SUNDAY...SW-NW FLOW IN THE LOWER LEVELS OF THE
ATMOSPHERE ARE PROGGED TO RANGE BETWEEN 25 TO 40 KT OVER THE WATERS.
AT THE SFC...WILL BE LOOKING AT SW 15-20 KT WITH SOME HIGHER GUSTS
MIXING DOWN. SEAS WILL BE MAINLY COMPRISED OF THE 4 TO 6 SECOND
SHORT PERIOD WIND DRIVEN WAVES RUNNING AT HEIGHTS OF 3 TO 5 FT. A
SMALL CRAFT EXERCISE CAUTION WILL CONTINUE.
SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 2:00 PM SUNDAY...EXPECT A FRAILLY STRONG...FOR THIS TIME OF
YEAR...WESTERLY FLOW INITIALLY. SPEEDS SHOULD BE HOVERING AROUND 20
KNOTS THANKS TO LOW LEVEL JETTING. EXPECT A WIND SHIFT TO THE
NORTHEAST BY MONDAY EVENING AS A WEAK HIGH MOVES IN FROM THE
NORTHEAST. FOR TUESDAY...A WEAK PRESSURE PATTERN WILL LEAD TO
MESOSCALE FEATURES...THE SEA BREEZE AND POSSIBLY AN OUTFLOW BOUNDARY
OR TWO DRIVING THE WINDS. AS FOR SEAS...EXPECT 2-4 FEET INITIALLY
WITH THE STRONGER WINDS SUBSIDING SLIGHTLY TO 2-3 FEET TUESDAY.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 2:00 PM SUNDAY...SOUTHWESTERLY WINDS WILL REMAIN RATHER
UNFETTERED IN THE 10 TO 15 KT RANGE FOR MOST OF THE PERIOD AS
BERMUDA HIGH AND PIEDMONT TROUGH REMAIN MORE OR LESS IN PLACE. SEAS
WILL REMAIN IN THE 2 TO 3 OR OCCASIONALLY 4 FT RANGE BEING COMPRISED
LARGELY OF A WIND WAVE BUT ALSO A SMALL SE SWELL COMPONENT. A SMALL
CHANGE MAY BE IN STORE FOR FRIDAY AS A MID LEVEL TROUGH MOVES INTO
THE CAROLINAS. THIS WILL HAVE THE EFFECT OF PUSHING THE PIEDMONT
TOUGH EAST CLOSER TO THE COAST. THIS WILL CAUSE A SLIGHT DISRUPTION
OF THE BERMUDA HIGH COMPONENT OF THE SOUTHWESTERLY FLOW AND LEAD TO
A SLIGHT WEAKENING OF THE WINDS. ANY CHANGES TO SEAS WILL BE
MINOR...PERHAPS THE OCCASIONAL 4 FT WAVES WELL OFFSHORE WILL GO
AWAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...HDL
Hazardous weather outlook, Jun 19, 10:29 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1129 PM EDT SUN JUN 19 2011
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-210330-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1129 PM EDT SUN JUN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING MONDAY
AFTERNOON AND EVENING. BOTH HAIL 1 INCH OR GREATER AND DAMAGING
WIND GUSTS WILL BE THE PRIMARY THREATS.
HEAT INDEX VALUES MAY REACH 105 DEGREES FOR SEVERAL HOURS DURING
THE AFTERNOONS MONDAY THROUGH WEDNESDAY. THIS LEVEL OF HEAT AND
HUMIDITY CAN CAUSE HEAT ILLNESSES OR HEAT STROKE IF STRENUOUS
OUTDOOR WORK IS PERFORMED WITHOUT ADEQUATE PROTECTION. HEAT
ADVISORIES WILL BE ISSUED SHOULD THIS THREAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-210330-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1129 PM EDT SUN JUN 19 2011
...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM ACTIVITY WILL MOVE OFF THE MAINLAND OF THE CAROLINAS
AND INTO THE ADJACENT ATLANTIC WATERS DURING MONDAY AFTERNOON AND
EVENING. A FEW OF THESE STORMS WILL BECOME STRONG ENOUGH TO
PRODUCE WIND GUSTS UP TO 35 KT OR GREATER. IN ADDITION...SQUALL
LIKE CONDITIONS WILL OCCUR WITH VISIBILITY REDUCED TO LESS THAN
1/2 MILE AT TIMES ALONG WITH FREQUENT TO CONTINUOUS CLOUD TO OCEAN
LIGHTNING.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DCH
In the hours before
Special weather statement, Jun 19, 11:03 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1203 AM EDT MON JUN 20 2011
NCZ087-096-200445-
ROBESON-BLADEN-
1203 AM EDT MON JUN 20 2011
...STRONG THUNDERSTORM OVER ROBESON COUNTY NORTH OF LUMBERTON...
AT 1202 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
ST. PAULS...OR 9 MILES NORTH OF LUMBERTON...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL UP TO
THE SIZE OF DIMES...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS
LIGHTNING. UPWARDS OF ONE INCH OF RAIN COULD ALSO FALL IN A VERY
SHORT PERIOD OF TIME.
COMMUNITIES POTENTIALLY IN THE PATH OF THESE STORMS INCLUDE
AMMON...DUART...EMERSON...HOWELLSVILLE...JEROME...RUSKIN...ST.
PAULS...TOBERMORY...TOLARSVILLE...WHITE OAK...DUBLIN AND RENNERT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...SEE OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3484 7890 3485 7882 3485 7856 3462 7858
3470 7909 3484 7909 3486 7892
TRASpecial weather statement, Jun 19, 11:41 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1241 AM EDT MON JUN 20 2011
NCZ096-200515-
BLADEN-
1241 AM EDT MON JUN 20 2011
...STRONG THUNDERSTORM OVER NORTHERN BLADEN COUNTY...
AT 1240 AM EDT...A STRONG THUNDERSTORM WAS CENTERED 4 MILES EAST OF
RUSKIN...OR 8 MILES NORTH OF ELIZABETHTOWN...MOVING EAST AT 35 MPH.
THIS STORM IS LIKELY PRODUCING SMALL HAIL UP TO THE SIZE OF DIMES
AND WIND GUSTS TO 40 MPH. FREQUENT LIGHTNING AND HEAVY RAINFALL ARE
ALSO EXPECTED IN THIS STORM.
COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE AMMON AND RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3483 7846 3478 7842 3475 7838 3473 7838
3470 7836 3470 7835 3467 7832 3465 7832
3464 7869 3483 7870 3485 7849
TRAHail, Bladen
- When
- June 19, 11:47 PM EST to 11:48 PM EST
- Where
- Bladen County, Ammon
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.800, -78.580
Hail up to the size of quarters was reported. The time was estimated based on radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, June 19 to 20, 20111 death · $5.3 million · 65 kt wind · 46 events
- Hail and Damaging Winds in Nebraska, June 19 to 20, 2011$8.1 million · 2.75 in hail · 33 events
- Hail and Damaging Winds in Colorado, June 19, 2011$21 million · 2 in hail · 10 events
- Heat in Oklahoma, June 19, 20111 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, June 19, 2011$55,000 · EF2 · 11 events
- Tornado and Damaging Winds in Illinois, June 19, 20111 injured · $1.0 million · EF1 · 10 events
- Tornado and Hail in Iowa, June 19 to 20, 2011$760,000 · EF1 · 21 events
- Flash Flooding and Hail in Nebraska, June 19 to 20, 2011$139,000 · 2.75 in hail · 59 events
- Flash Flooding and Flooding in Ohio, June 19 to 20, 2011$1.5 million · 0.75 in hail · 7 events
- Wildfire in Texas, June 19 to 21, 2011$500,000 · 1 event
- Flash Flood and Flooding in Pennsylvania, June 19 to 20, 2011$270,000 · 6 events
- Damaging Winds and Lightning Strike in North Carolina, June 19, 2011$200,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318166.